Status epilepticus defined as continuous seizing
for more than 5 minutes or back to back seizing without awakening, it is a medical emergency
and something that you must know how to treat. When you are called to see a patient who is
actively seizing it is important that you yourself stay calm and have an organized plan
of action. Do not wait around for the seizure to stop spontaneously. The longer a patient
seizes, the harder it is to stop, as electrical short circuits start forming in the brain
and make it more difficult to suppress. As in all emergencies the ABCs – or “airways,
breathing, and circulation” take priority. Place the patient on 100% oxygen, attach them
to the monitors and establish IV access. Check a blood sugar and correct it if it is low. The first line medications to stop the seizures
are benzodiazepines and they can be given repeatedly every 5 minutes until the seizure
stops. If you are lucky to have an intravenous line established, Ativan (lorazepam) is your
drug of choice, if you do not have an IV you can give Versed (midazolam) intramuscularly
or intranasally. Rectal Valium (diazepam) is an alternative option. If you do not have IV access after a few doses
of benzos, than an intraosseus line – often placed in the tibia – should be inserted
– as it allows quick penetration of additional drugs. After benzodiazepines, Dilantin (phenytoin)
should be administered as an infusion – remember never push Dilantin as a bolus as it will
cause life threatening apnea, hypotension, and arrhythmias. If the patient is still seizing, IV phenobarbital
or Valproic acid can be given over 20 minutes as a second line agent. The final step in the treatment of status
epilepticus is general anaesthesia with intubation and EEG monitoring. The most common causes of status epilepticus
are noncompliance or discontinuation of antiepileptic medications. However, alcohol and drug toxicity
or withdrawal, CNS infections, CNS malignancies and severe head trauma must all be ruled out. In the back of my mind, I also consider these
three other causes in select patients: Could the patient be pregnant or post partum?
If yes, consider ecclampsia and check the blood pressure, and if present, treat with
IV magnesium sulfate and urgent C-Section if still pregnant.
Could this be an overdose of the TB drug INH (isoniazid)? This type of overdose can present
with intractable seizures and will only respond to IV Vitamin B6.
And finally, could this be a form of hyponatremia? If the patient has as sodium of less then
110 and is actively seizing, you must correct the sodium (but not too fast, because that
can cause brain edema).